Last reviewed 01/2018
Heparin-induced thrombocytopaenia (HIT) and associated thrombotic events are relatively common side effects of heparin therapy.
- Classical definition of HIT includes a 50% fall in platelet count beginning
most usually between 5-14 days after initial exposure to any dose or type
of heparin (1)
- fall may occur within the normal range, e.g. from 500,000 to 210,000, which is still diagnostic and actually represents significant platelet activation and consumption. Thrombocytopneia is generally modest, with platelet counts of 50,000-70,000
- severe thrombocytopenia (5000 or 10,000 platelets) is unusual, but is associated with a significant risk of thrombosis. Thrombosis can occur at any platelet count in HIT and thrombocytopenia should not preclude the use of appropriate anticoagulation therapy.
HIT with thrombosis (type II HIT) is an immune-mediated idiosyncratic drug reaction that occurs in 5 per cent of patients receiving heparin (2)
- HIT with thrombosis generally presents after 5-14 days of initial heparin
exposure or within 2-3 days if the patient has been previously exposed to
- timing of the fall is critical for accurate diagnosis. After an initial exposure to heparin, the fall in platelet count cannot begin until the fourth or fifth day, by when IgG antibodies are formed. However, if an individual has been exposed to heparin, generally within the last 100 days, they may already have a preformed anti-platelet factor 4 (PF4)-heparin IgG antibody
- characteristically, re-exposure to heparin in this setting results in abrupt thrombocytopenia, usually within 2-3 day..
- though more commonly associated with unfractionated heparin (3), low molecular
weight heparin (LMWH) has also been implicated (4) in causing this complication:
- the thrombocytopaenia itself rarely causes problems however the associated thrombotic events (e.g. deep vein thrombosis, pulmonary embolism, disseminated intravascular coagulation) can result in significant morbidity and mortality
- in patients with heparin-induced thrombocytopaenia there are platelet activating antibodies that result in platelet aggregation and release of the contents of the platelet granules. These platelet activating antibodies are thought to be specific for complexes of heparin and platelet factor 4, a heparin-binding protein normally found in the alpha-granules of platelets. The immune complexes activate platelets and endothelial cells resulting in coexistent thrombocytopaenia and thrombosis
- treatment of HIT begins with the discontinuation of all forms of heparin,
including flushes, regional administration for dialysis and removal of
- there is a significant risk of secondary thrombosis, up to 50% in the first 3-4 weeks after onset of thrombocytopenia from HIT so anticoagulation is indicated even if there is no overt thrombosis. Simple discontinuation of prophylactic heparin in the setting of suspected HIT, without the provision of alternative anticoagulants, has been associated with subsequent severe and fatal thrombotic complications
- fibrinolytic agents e.g. streptokinase, urokinase and recombinant tissue plasminogen activator (rtpa) have all been used successfully in treating thrombotic complications of HIT. They are used generally in massive life-threatening arterial or intracardiac thrombi
- there are a number of alternative approaches to the prevention and
treatment of thrombosis that permit the avoidance of heparin
- fondaparinux, danaparoid, lepirudin, argatroban, and bivalirudin
have been studied for a variety of uses including surgical and
medical prophylaxis, treatment of venous thromboembolism, management
of hemodialysis and percutaneous coronary intervention
- fondaparinux, danaparoid, lepirudin, argatroban, and bivalirudin have been studied for a variety of uses including surgical and medical prophylaxis, treatment of venous thromboembolism, management of hemodialysis and percutaneous coronary intervention
Observations have suggested that the risk of heparin-induced thrombocytopaenia and thrombosis is less with low molecular weight heparin than with standard heparin.
- 1. Hassell K (2008). Heparin-Induced Thrombocytopenia: Diagnosis and Management. Thrombosis Research, 123;Supplement, S16-S21
- 2. Kakkasseril JS, Cranley JJ, Panke T, Grannan K (1985). Heparin-induced thrombocytopenia: a prospective study of 142 patients. J Vas Surg, 2, 382-4
- 3. Warkentin TE, Levine MN, Hirsh J, et al (1995). Heparin-induced thrombocytopenia in patients treated with low-molecular weight or unfractionated heparin. NEJM, 332, 1330-5 3.
- 4. Eichinger S, Kyrle PA, Brenner B, et al (1991). Thrombocytopenia associated with low-molecular weight heparin. Lancet,1337, 1425-6
- 5 Aster RH (1995). Heparin-induced thrombocytopaenia and thrombosis. NEJM, 332, 1375-6.